Alert archive / Vermont / Special Weather Statements in 2011

Special Weather Statement, NWS Burlington, VT

August 7, 2011Rutland County, Windsor County, Vermont

NWS Burlington, VT issued this special weather statement at Aug 7, 2011, 7:39 PM EDT for Rutland County, Windsor County, Vermont. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2011, 7:39 PM EDT (23:39 UTC)
Expired
Aug 7, 2011, 8:45 PM EDT
In force
66 min
Issued by
NWS Burlington, VT

Counties Rutland County, VT, Windsor County, VT

The radar

The Burlington radar (KCXX), 128 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2011-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2011-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
165 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
528 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

847 
WWUS81 KBTV 072339
SPSBTV

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
ISSUED BY NATIONAL WEATHER SERVICE ALBANY NY
739 PM EDT SUN AUG 7 2011

VTZ011-012-019-080045-
WINDSOR VT-WESTERN RUTLAND VT-EASTERN RUTLAND VT-
739 PM EDT SUN AUG 7 2011

...A STRONG THUNDERSTORM IN

  WINDSOR COUNTY IN SOUTHERN VERMONT...
  RUTLAND COUNTY IN SOUTHERN VERMONT...

AT 735 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...FREQUENT LIGHTNING...AND HEAVY
RAIN.  THIS STORM WAS LOCATED NEAR WEST RUTLAND...OR ABOUT OVER WEST
RUTLAND...AND MOVING SOUTHEAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
RUTLAND BY 745 PM EDT
NORTH CLARENDON BY 755 PM EDT
WALLINGFORD BY 810 PM EDT
SHREWSBURY BY 815 PM EDT
CUTTINGSVILLE BY 820 PM EDT
MT. HOLLY BY 835 PM EDT

LAT...LON 4326 7282 4329 7283 4330 7290 4351 7326
      4380 7302 4355 7250 4325 7279 4325 7281
TIME...MOT...LOC 2339Z 315DEG 15KT 4361 7304

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this special weather statement went out at Aug 7, 7:37 PM EDT, 2 minutes earlier.

Area forecast discussion, Aug 7, 7:37 PM EDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
ISSUED BY NATIONAL WEATHER SERVICE ALBANY NY
737 PM EDT SUN AUG 7 2011

.SYNOPSIS...
A WEAK SURFACE TROUGH ACROSS THE EASTERN GREAT LAKES WILL MOVE ACROSS
THE NORTH COUNTRY TONIGHT INTO THE FIRST HALF OF MONDAY PRODUCING
SCATTERED SHOWERS AND A FEW THUNDERSTORMS...SOME WITH LOCALLY
HEAVY DOWNPOURS THIS EVENING. AFTER A RETURN TO DRY WEATHER MONDAY
NIGHT...A BETTER THREAT OF SHOWERS AND STORMS WILL OCCUR BY TUESDAY
AFTERNOON INTO WEDNESDAY AS A MORE SUBSTANTIAL TROUGH OF LOW
PRESSURE SWINGS ACROSS THE NORTHEAST. THEREAFTER...GENERALLY DRY
AND SEASONAL WEATHER IS EXPECTED BY THURSDAY AND FRIDAY WITH
MODERATE HUMIDITY LEVELS EXPECTED BEFORE PRECIPITATION CHANCES
RETURN BY NEXT WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
SOME ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS OVER THE
REGION...WHILE A MORE WIDESPREAD AREA OF SHOWERS AND ISOLATED
THUNDERSTORMS IS JUST NORTH OF THE BORDER INTO CANADA. THE SHOWERS
IN CANADA SHOULD SPREAD SOUTH AND EAST THROUGH THE EVENING...
SUPPORTED BY A WEAK BOUNDARY LAYER WIND SHIFT AND DEEP MOISTURE.
SO...MINOR ADJUSTMENTS TO PROBABILITIES FOR SHOWERS AND
STORMS...AND A SLIGHT SHIFT IN THE TIMING OF THE MOST WIDESPREAD
ACTIVITY...MORE AROUND MIDNIGHT AND THE EARLY MORNING HOURS.
COVERAGE SHOULD DECREASE FAIRLY RAPIDLY TOWARD SUNRISE. FEW
ADJUSTMENTS TO TEMPERATURES NEEDED IF ANY. ALL OTHER ASPECTS OF
THE FORECAST AGREE WELL WITH OBSERVATIONS AND TRENDS.

PREV AFD BELOW...

AS OF 345 PM EDT SUNDAY...FORECAST ESSENTIALLY ON TRACK FOR THIS
EVENING AS A WEAK AND RATHER INNOCUOUS SHORTWAVE UPPER TROUGH
APPROACHES FROM THE CENTRAL/ERN GREAT LAKES. DESPITE DECENT
BOUNDARY LAYER MOISTURE...SHOWER AND THUNDERSTORM ACTIVITY HAS HAD
A HARD TIME GETTING GOING ACROSS OUR AREA TODAY GENERALLY DUE TO
WEAK MID-LEVEL LAPSE RATES AND LACK OF AN AVAILABLE TRIGGER. THAT
SHOULD CHANGE SOMEWHAT THIS EVENING INTO TONIGHT AS AFOREMENTIONED
TROUGH SWINGS INTO THE REGION PROVIDING AT LEAST SOME IMPETUS FOR
SYNOPTIC SCALE LIFT WITH MODEST DIFFLUENT FLOW AND PVA. THUS I'M
STILL EXPECTING A PERIOD OF SCATTERED SHOWER/ISOLD THUNDERSTORM
ACITIVITY TO SLOWLY SWING ACROSS THE REGION THIS EVENING INTO
TONIGHT...ESPECIALLY ACROSS OUR CENTRAL AND NORTHERN COUNTIES.
WITH BOUNDARY LAYER FLOW REMAINING FAIRLY LIGHT AND MEAN STORM
MOTION GENERALLY LESS THAN 20 KNOTS...HAVE CONTINUED IDEA OF A FEW
LOCALLY HEAVIER RAINFALL FOOTPRINTS IN STRONGER STORM CORES ON THE
ORDER OF AN INCH OR TWO...BUT THIS SHOULD BE THE EXCEPTION WITH
MOST AREAS SEEING ONLY LIGHT TO MODEST TOTALS AND SOME LOCATIONS
REMAINING DRY. HAVE REMAINED CLOSE TO PRIOR TRENDS OF UNDERCUTTING
BLENDED MOS POPS BY ABOUT 30-40% ACROSS THE BOARD HOWEVER GIVEN
RECENT MODEL WET BIAS AND LOSS OF INSOLATION. THIS WOULD OFFER
GENERAL VALUES OF 40-60% THROUGH THIS EVENING...TAPERING TO 30-40%
LATER TONIGHT. PATCHY FOG AGAIN A GOOD BET WITH LIGHT SURFACE FLOW
AND HIGHER LOW LEVEL MOISTURE. TEMPERATURES REMAIN ON THE WARM AND
MUGGY SIDE GENERALLY IN THE 60S TO LOCALLY NEAR 70 IN THE
CHAMPLAIN VALLEY.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
AS OF 345 PM EDT SUNDAY...SHORTWAVE TROUGH THEN PUSHES ACROSS AND
EAST OF THE FORECAST AREA DURING THE FIRST HALF OF MONDAY WITH
ADDITIONAL CHANCES OF SHOWERS AND A FEW STORMS. WITH TROUGH AXIS
SWINGING THROUGH IN THE MORNING HOURS...FEEL BEST THREAT OF
SHOWERS WILL OCCUR ACROSS OUR CENTRAL AND SOUTHERN COUNTIES WHERE
BEST LOW LEVEL MOISTURE CONVERGENCE SHOULD OCCUR. MEAN 925 MB
THREMAL PROFILES SUPPORT BLENDED MOS HIGHS IN THE UPPER 70S TO
LOWER 80S AREA WIDE UNDER LIGHT NORTH/NORTHWESTERLY SURFACE WINDS
AND MORE MODERATE HUMIDITY LEVELS...ESPECIALLY AS THE DAY WEARS
ON.

THEN GENERALLY CLEAR TO PARTLY CLOUDY BY MONDAY NIGHT AS SHORTWAVE
RIDGING BUILDS ACROSS THE NORTHEAST. THIS SHOULD BE A NICE NIGHT
TO OPEN THE WINDOWS AS LOWS FALL INTO THE 50S TO AROUND
60...THOUGH LOCALLY WARMER NEAR THE IMMEDIATE SHORES OF LAKE
CHAMPLAIN WHERE WATER TEMPERATURES ARE IN THE LOWER TO MID 70S.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
AS OF 345 PM EDT SUNDAY...MEDIUM RANGE MODELS CONTINUE TO BE IN GOOD
AGREEMENT WITH THE OVERALL PATTERN FOR THE EXTENDED. MID/UPPER
LEVEL RIDGE BUILDS INTO THE REGION TUESDAY WITH A NICE DAY ON TAP
WITH SEASONAL HIGHS IN THE UPPER 70S TO LOWER 80S. MODELS HAVE
TRENDED A LITTLE FASTER THOUGH WITH THE NEXT UPPER TROUGH
ADVANCING EASTWARD FROM THE GREAT LAKES. IT NOW APPEARS PRECIP
ASSOCIATED WITH THIS SYSTEM WILL MOVE INTO SOUTHERN PORTIONS OF
THE AREA TUESDAY EVENING AND SPREAD NORTHWARD THROUGH THE FORECAST
AREA OVERNIGHT. WIDESPREAD SHOWERS ARE THEN EXPECTED ACROSS THE
AREA THROUGH WEDNESDAY AS THIS FEATURE TRACKS ACROSS THE REGION.
ASSOCIATED SURFACE LOW IS EXPECTED TO REMAIN SOUTH THE REGION
TRACKING NORTHEASTWARD THROUGH LONG ISLAND AND SOUTHERN NEW
ENGLAND LATE TUESDAY NIGHT THROUGH WEDNESDAY MORNING...SO AT THIS
POINT FEEL THE THREAT FOR THUNDERSTORMS WILL BE LOW WITH THE
MAJORITY OF THE UNSTABLE AIRMASS REMAINING WELL SOUTH. MODELS
THOUGH ARE TRYING TO HINT AT A MID LEVEL DRY SLOT MOVING INTO
PORTIONS OF THE AREA IN THE AFTERNOON...CLEARING SKIES OUT ENOUGH
TO GENERATE A LITTLE SURFACE INSTABILITY. GIVEN THIS...HAVE OPTED
TO INCLUDE A SLIGHT CHANCE FOR THUNDER DURING THE AFTERNOON HOURS.
UPPER TROUGH STILL TO COME THROUGH WEDNESDAY NIGHT SO CONTINUED
HIGH CHANCE TO LIKELY POPS...THEN TAPERING OFF THURSDAY FROM SOUTH
TO NORTH AS THE TROUGH MOVES OUT. IN ADDITION...COOLER 850MB TEMPS
WILL BE ASSOCIATED WITH THIS SYSTEM WITH HIGHS IN THE LOWER TO MID
70S WEDNESDAY...AND UPPER 60S TO LOWER 70S THURSDAY. HIGH PRESSURE
BUILDS INTO THE AREA AFTERWARD BRINGING MOSTLY CLEAR CONDITIONS
FOR THURSDAY NIGHT THROUGH SATURDAY NIGHT. LOW TEMPERATURES WILL
GENERALLY BE IN THE 50S...BUT THE COOLER SPOTS WITHIN THE NORTHERN
ADIRONDACKS AND EASTERN VERMONT COULD SEE TEMPS LOWER INTO THE MID
TO UPPER 40S. HIGHS WILL STILL BE A LITTLE ON THE COOL SIDE FOR
FRIDAY IN THE MID 70S...REBOUNDING SLIGHTLY TO THE MID TO UPPER
70S ON SATURDAY. THEREAFTER...CHANCES FOR SHOWERS AND
THUNDERSTORMS INCREASE SATURDAY NIGHT INTO SUNDAY AS ANOTHER
SHORTWAVE TROUGH AND ASSOCIATED SURFACE BOUNDARY LOOK TO MOVE
THROUGH THE REGION.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
VFR IN ALL AREAS NOW...BUT SCATTERED SHOWERS AND STORMS AHEAD OF A
WEAK COLD FRONT ARE INCREASING IN COVERAGE OVER NORTHERN NY AND
VT. ACKNOWLEDGING PERIODS OF SHOWERS TONIGHT WITH MVFR CONDITIONS
BETWEEN 02Z-07Z AT ALL SITES...THEN FOG AND LOW CLOUDS CONTINUE
THROUGH ABOUT 13Z...WITH IFR AT SLK AND MPV. AFTER 13Z...LIGHT
NORTH WINDS AT LESS THAN 10 KT...WITH VFR CEILINGS AND
VISIBILITIES THROUGH THE REST OF THE DAY.

OUTLOOK 18Z MONDAY THROUGH FRIDAY...
18Z MONDAY THROUGH 00Z WEDNESDAY...MAINLY VFR. NOCTURNAL MIST/FOG
WITH ASSOCIATED IFR POSSIBLE AT MPV/SLK.
00Z WEDNESDAY THROUGH 12Z THURSDAY...NEXT SYSTEM APPROACHES THE
REGION BRINGING INCREASING CHANCES FOR SHOWERS AND STORMS. GENERALLY
VFR WITH PERIODS OF MVFR IN SHOWERS AND STORMS.
12Z THURSDAY THROUGH FRIDAY...SHOWERS DIMINISH EARLY THURSDAY WITH
VFR CONDITIONS FOR THURSDAY AND FRIDAY.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

AVIATION...NAS
Hazardous weather outlook, Aug 7, 1:32 PM EDT, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
132 PM EDT SUN AUG 7 2011

NYZ026>031-034-035-087-VTZ001>012-016>019-080930-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
132 PM EDT SUN AUG 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND WIDELY SCATTERED THUNDERSTORMS WILL AFFECT THE AREA BY
LATER THIS AFTERNOON INTO TONIGHT. A FEW OF THE STORMS MAY BE SLOW
MOVING...AND POTENTIALLY DROP LOCALLY HEAVY RAINFALL IN EXCESS OF
1 INCH. WHILE THE THREAT OF FLASH FLOODING IS LOW GIVEN RELATIVELY
DRY ANTECEDENT CONDITIONS...LOCALIZED POOR DRAINAGE OR FIELD FLOODING
IS POSSIBLE THROUGH EARLY MORNING ON MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

JMG

In the hours before

Special weather statement, Aug 7, 7:39 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
ISSUED BY NATIONAL WEATHER SERVICE ALBANY NY
739 PM EDT SUN AUG 7 2011

VTZ011-012-019-080045-
WINDSOR VT-WESTERN RUTLAND VT-EASTERN RUTLAND VT-
739 PM EDT SUN AUG 7 2011

...A STRONG THUNDERSTORM IN

  WINDSOR COUNTY IN SOUTHERN VERMONT...
  RUTLAND COUNTY IN SOUTHERN VERMONT...

AT 735 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...FREQUENT LIGHTNING...AND HEAVY
RAIN.  THIS STORM WAS LOCATED NEAR WEST RUTLAND...OR ABOUT OVER WEST
RUTLAND...AND MOVING SOUTHEAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
RUTLAND BY 745 PM EDT
NORTH CLARENDON BY 755 PM EDT
WALLINGFORD BY 810 PM EDT
SHREWSBURY BY 815 PM EDT
CUTTINGSVILLE BY 820 PM EDT
MT. HOLLY BY 835 PM EDT

LAT...LON 4326 7282 4329 7283 4330 7290 4351 7326
      4380 7302 4355 7250 4325 7279 4325 7281
TIME...MOT...LOC 2339Z 315DEG 15KT 4361 7304

Nearby

Special Weather Statements in Vermont, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.